MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH EXTRACTION SCREWDRIVER; SCREWDRIVERS

OBERDORF SYNTHES PRODUKTIONS GMBH EXTRACTION SCREWDRIVER; SCREWDRIVERS
Catalog Number 352.311
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Expiration date and lot number unknown.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.Product was not returned.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2019, the patient underwent a revision surgery due to an adjacent intervertebral disease to extend the fixation area from c4-4 to c3-7.During surgery, the tip of screwdriver for extraction broke when the surgeon removed the cervical spine screw from the patient¿s body.First, the surgeon cleaned out the bone fragment by using the cleaning instrument for screwhead and held the screwhead by using the holding sleeve and the screwdriver for extraction.Then, the surgeon attempted to remove the screw by untightening counterclockwise and found that the tip of the screwdriver was broken with breaking sound.Then, the surgeon recognized that the broken fragment remained in the screwhead.Subsequently, the surgeon confirmed via x-ray that there was no broken fragment remained in the patient¿s body.It is unknown if there was a surgical delay.The surgical procedure was successfully completed.Patient outcome was stable.Concomitant devices reported: cervical spine screw (part# 04.613.514s, lot# unknown, quantity 1); cleaning instrument for screwhead (part# 324.071, lot# unknown, quantity 1) and holding sleeve (part# 352.312, lot# unknown, quantity 1).  this complaint involves two (2) device.This report is for one (1) extraction screwdriver.This report is 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
The extraction screwdriver (part # 352.311, lot # 573166n06) was received with the distal tip of the inner shaft broken.The broken off portion is missing.This agrees with the reported complaint condition, thus confirming the complaint.The manufacturing review shows that the production procedures were according to the specifications and there were no issues that would contribute to this complaint condition.Failure in production could not be detected.The raw material certificate was checked and fulfilled the specifications.The broken surface is homogenous what indicates material conformity to the specification as well.Summary: the complaint condition is confirmed as the inner shaft of the extraction screwdriver (part # 352.311, lot # 573166n06) was received at with the distal tip of the device broken.There is no indication that a manufacturing issue contributed to the complaint.We only can assume that a short time overloading (torsional stress) associated with an unintended bending moment led to the breakage.We conclude that the cause of failure is not due to any manufacturing non-conformances.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot part number: 352.311 synthes lot number: 5414391 supplier lot number: 573166n06 release to warehouse date: 27dec2006 expiration date: n/a supplier: beere precision medical instruments no ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Initial reporter contact number these dates were inadvertently reporter as 2/19/2019 in the initial report due to time difference.The correct date is 2/20/2019.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXTRACTION SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8418723
Report Number8030965-2019-61945
Device Sequence Number1278343
Product Code HXX
UDI-Device Identifier07611819790735
UDI-Public(01)07611819790735
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number352.311
Device Lot Number5414391
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2019
Initial Date Received by Manufacturer 02/19/2019
Supplement Date Received by Manufacturer04/02/2019
05/10/2019
05/13/2019
Initial Report FDA Received Date03/13/2019
Supplement Report FDA Received Date04/23/2019
05/10/2019
05/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1